Journal Basic Info
- Colon Cancer
- Blood Cancer
- Bladder Cancer
- Adjuvant Therapy
- Palliative Care
- Paediatric Cancers
- General Oncology
- Surgical Oncology
Citation: Clin Oncol. 2021;6(1):1887.DOI: 10.25107/2474-1663.1887
A Case Report on Cannabinoid Hyperemesis Syndrome in Palliative Care: How Good Intentions Can Go Wrong
Helen Senderovich and Sarah Waicus
Department of Family and Community Medicine, University of Toronto, Canada
Baycrest Hospital, Canada
Department of Medicine, Trinity College Dublin, Ireland
Mrs. X, a 70-year-old female who was residing in the palliative care unit with the diagnosis of lung cancer. She underwent a course of chemotherapy consisting of paclitaxel, docetaxel, and cisplatin. She presented with hair loss, sore mouth, and loss of appetite, diarrhea, neuralgia, nausea and vomiting which developed approximately five hours after chemotherapy.
Nabilone was used for the last five years to manage Mrs. X’s neuralgia. As her cancer progressed, dosage of nabilone was incrementally increased from 0.5 mg to 2 mg to control her pain; however, it exacerbated refractory nausea and vomiting. Nabilone was discontinued seven weeks after administration due to suspicion of cannabinoid hyperemesis syndrome. Hot baths were attempted with temporary relief. Her pain became well controlled with opioids and adjuvants and there has been no recurrence of nausea and vomiting since the cessation of nabilone.
Successful recognition and management of cannabinoid hyperemesis syndrome is especially important in individuals with co-morbid disorders in order to avoid cannabis toxicity.
Cannabis; Cannabinoid hyperemesis syndrome; Palliative care; Oncology; Nabilone
Cite the Article:
Senderovich H, Waicus S. A Case Report on Cannabinoid Hyperemesis Syndrome in Palliative Care: How Good Intentions Can Go Wrong. Clin Oncol. 2021;6:1887..